Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Topeka, KS

May 2, 2018Douglas County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 2, 2018, 8:40 PM CDT for Douglas County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 8:40 PM CDT (01:40 UTC)
Expired
May 2, 2018, 9:00 PM CDT
In force
20 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Douglas County, KS

The radar

The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:43 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

770 
WUUS53 KTOP 030140
SVRTOP
KSC045-030200-
/O.NEW.KTOP.SV.W.0049.180503T0140Z-180503T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
840 PM CDT WED MAY 2 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Douglas County in east central Kansas...

* Until 900 PM CDT

* At 840 PM CDT, severe thunderstorms were located along a line
  extending from near Lone Star to near Baldwin City, moving east at
  45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Eudora around 855 PM CDT. 

This includes Kansas Turnpike between mile markers 203 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3874 9528 3890 9542 3902 9519 3896 9518
      3896 9517 3898 9516 3897 9513 3897 9511
      3895 9509 3896 9508 3898 9508 3899 9506
      3874 9506
TIME...MOT...LOC 0140Z 263DEG 40KT 3889 9532 3875 9517 

HAIL...<.75IN
WIND...60MPH
 
$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:14 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 2, 7:14 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
714 PM CDT Wed May 2 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 217 PM CDT Wed May 2 2018

Mid to upper-level closed low pressure is currently located over
AZ with a broad cyclonic jet streak rounding the base and
spreading over the plains. At the surface there is a quasi-
stationary boundary stretching from southwest KS into southeast NE
with a dry line extending southward through the TX Panhandle. A
weak midlevel shortwave trough has ejected from the parent low
pressure and is currently lifting northeastward over the TX
Panhandle. This wave has provided enough ascent for storms to
initiate along the stationary boundary in southwest KS where low-
level convergence has maximized. Sufficient low-level tropospheric
moisture return has resulted in mid to upper 60 dew points within
the buoyant sector across eastern KS. This along with steep
midlevel lapse rates has yielded ML CAPE upwards of 3000 J/kg with
very little CIN in place. Pockets of partly cloudy skies has
allowed surface heating to further destabilize the warm sector.
Surface winds along and near the stationary boundary have veered
to the southwest while the winds across east central KS have
remained out of the south and backed locally. As that wave lifts
northeastward the midlevel winds increase resulting in effective
bulk shear of 45 kt and elongated hodographs. The effective SRH
should become maximized around 100-200 m2/s2 mainly across east
central KS deepening on the exact location of the midlevel speed.
Convective initiation has already began along the boundary in
southwest KS, and storms are forecasted to move northeastward
through central KS. If a cold pool can become established this
cluster of storms could accelerate through the area as a line or
bowing segments. Given the CAPE and shear embedded supercells are
possible. As the convective outflow progresses eastward additional
storm development is likely as it moves into east central KS.
There is an outside chance for an isolated supercell ahead of the
line. The 0-3 km shear is out of the southwest so if any segment
becomes orientated northwest to southeast the tornado potential
increases. If storms are able to stay semi-discrete then the
tornado potential increases as well. Damaging wind will be the
most likely threat although very large hail is possible with any
supercells. Wind driven hail could also be possible with any
bowing segments or embedded supercells.

The convection should continue to advance eastward through the
early evening and exit the area around midnight. The uncertainty
will be additional development as the low-level jet increases
tonight. Isolated to scattered storms could linger into the early
morning as moisture convergence becomes maximized over the area
tonight. The PW values are relative high for this time of year and
warm cloud depths are fairly deep. This will result in efficient
rainfall producers so amounts could range from 1-2" with locally
higher amounts especially if the later development can train over
the same locations impacted earlier. The flash flood watch has
been expanded eastward to highlight this threat through tomorrow
morning. Tomorrow the main mid to upper-level low begins to lift
out of the southwest, which will force the boundary eastward.
Depending on the morning activity and speed of the low strong to
severe storms could develop along the boundary as it moves through
far northeast and east central KS tomorrow afternoon and or
evening. There will be plenty of instability within the buoyant
sector although destabilization will depend on morning activity
and cloud coverage. The deep layer shear appears to be orientated
orthogonal to the boundary and forcing will be strong therefore
convection could go linear quickly. Given the deep layer shear
perhaps initial semi-discrete supercells will be possible.

.LONG TERM...(Thursday night through Wednesday)
Issued at 217 PM CDT Wed May 2 2018

A progressive pattern sets in for the extended period with
periodic chances for showers and thunderstorms.

Upper level ridging builds into the western U.S. for Friday and
the weekend with a broad and diffuse surface trough sliding down
on Sunday morning, which may bring a slight chance for showers and
storms. Slightly cooler air filters in behind the boundary for
early next week with H850 temps falling to around +7C by Monday
morning. The surface high quickly moves into the Ohio River Valley
on Monday with an H500 trough sliding through late Tuesday and
Wednesday morning and would bring the next chance for showers and
storms. Model confidence erodes by midweek given the progressive
pattern and growing discrepancies between the synoptic solutions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 714 PM CDT Wed May 2 2018

MVFR vsbys with convection and in the rain shield behind the main
line of storms to continue through 04Z, then improve to VFR. There
may be some redevelopment of TSRA after 05Z or after 11Z. Winds
will be variable through 04Z with winds becoming south and then
increasing to around 14kts with gusts to 23kts veering to the
southwest after 22Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Thursday for KSZ021>024-026-
035>040-054>056-058-059.

&&

SHORT TERM...Sanders
LONG TERM...Skow
AVIATION...53
Hazardous weather outlook, May 2, 3:14 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
314 PM CDT Wed May 2 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-032015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
314 PM CDT Wed May 2 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Another round of severe thunderstorms is expected to move into
north central Kansas this afternoon and spread east over
northeast and east central Kansas through the early evening. The
majority of the severe weather should be done by midnight.
Damaging winds, large hail, isolated tornadoes, and very heavy
rainfall will be possible. A flash flood watch is in effect for
much of the area tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of severe thunderstorms is possible across east
central and parts of northeast Kansas Thursday afternoon. The
most likely timing would be from the mid afternoon to early
evening hours. Storms may be capable of large hail, damaging
winds, heavy rainfall and perhaps a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Skow

In the hours before

Special weather statement, May 2, 7:47 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
747 PM CDT WED MAY 2 2018

KSZ026-030100-
Jefferson-
747 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL 800 PM CDT...

At 747 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Winchester to 3 miles west
of McLouth. Movement was east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Oskaloosa, McLouth, Nortonville, Winchester and Perry Lake.

A tornado watch remains in effect until 1000 PM CDT for northeastern
Kansas.

LAT...LON 3917 9546 3942 9542 3942 9518 3915 9518
TIME...MOT...LOC 0047Z 266DEG 27KT 3937 9522 3918 9526

Cohen
Local storm report, May 2, 7:53 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     FUNNEL CLOUD     4 SSW LEBO              38.36N 95.89W
05/02/2018                   COFFEY             KS   EMERGENCY MNGR

&&

JP
Local storm report, May 2, 8:14 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
814 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             1 WNW BURLINGTON        38.20N 95.77W
05/02/2018  E1.75 INCH       COFFEY             KS   EMERGENCY MNGR

&&

BD
Local storm report, May 2, 8:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TORNADO          2 ESE OLIVET            38.47N 95.72W
05/02/2018                   OSAGE              KS   EMERGENCY MNGR

            TORNADO WAS CONFIRMED IN CONTACT WITH THE
            GROUND AT INTERSECTION OF I-35 AND BETO
            JUNCTION.

&&

BD
Local storm report, May 2, 8:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND GST     HARRIS                  38.32N 95.45W
05/02/2018  E60 MPH          ANDERSON           KS   EMERGENCY MNGR

&&

BD
Local storm report, May 2, 8:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     4 NW WESTPHALIA         38.22N 95.54W
05/02/2018                   COFFEY             KS   TRAINED SPOTTER

            8-10 HEALTHY PEAR TREE LIMBS BROKEN OFF
            TREE.

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:01 PM CDTSpecial Weather StatementTOPDouglas, Jefferson, Shawnee44 min
May 2, 7:06 PM CDTSevere Thunderstorm WarningTOPLyon, Morris39 min
May 2, 7:38 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage52 min
May 2, 7:47 PM CDTSpecial Weather StatementTOPJefferson13 min
May 2, 7:48 PM CDTTornado WarningTOPCoffey, Osage27 min
May 2, 7:56 PM CDTSevere Thunderstorm WarningTOPCoffey36 min
May 2, 8:12 PM CDTTornado WarningTOPAnderson, Coffey, Franklin, Osage33 min
May 2, 8:15 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey45 min
May 2, 8:31 PM CDTTornado WarningTOPAnderson, Franklin29 min
May 2, 9:20 PM CDTSpecial Weather StatementTOPBrown, Jackson, Jefferson, Marshall, Nemaha40 min
May 3, 5:45 AM CDTRiver Flood WarningTOPClay12 hr
May 3, 3:54 PM CDTSpecial Weather StatementTOPClay36 min
May 3, 4:29 PM CDTSpecial Weather StatementTOPRiley16 min
May 3, 4:35 PM CDTSpecial Weather StatementTOPMarshall25 min
May 3, 4:36 PM CDTSpecial Weather StatementTOPBrown24 min
May 3, 4:40 PM CDTSpecial Weather StatementTOPBrown20 min
May 3, 5:02 PM CDTSpecial Weather StatementTOPPottawatomie13 min
May 3, 5:15 PM CDTSpecial Weather StatementTOPMorris15 min
May 3, 5:56 PM CDTSpecial Weather StatementTOPPottawatomie34 min
May 3, 6:04 PM CDTAreal Flood AdvisoryTOPMarshall3 hr
May 3, 6:14 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie46 min
May 3, 6:19 PM CDTSpecial Weather StatementTOPBrown26 min
May 3, 6:31 PM CDTSpecial Weather StatementTOPRiley14 min
May 3, 6:57 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.